Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2005, 5:38 PM EDT for Paulding County, Van Wert County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 5:38 PM EDT (21:38 UTC)
- Expired
- Apr 20, 2005, 6:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Paulding County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 202139 SVRIWX OHC125-161-202215- /O.NEW.KIWX.SV.W.0002.050420T2138Z-050420T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 538 PM EDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAULDING COUNTY IN OHIO VAN WERT COUNTY IN OHIO * UNTIL 615 PM EDT * AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SCOTT...OR ABOUT 8 MILES NORTH OF VAN WERT...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTT... WETZEL... GROVER HILL... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4109 8465 4092 8467 4091 8434 4107 8434 $$
1 follow-up statement
000 WWUS53 KIWX 202204 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 501 PM EST WED APR 20 2005 OHC125-161-202215- /O.CON.KIWX.SV.W.0002.000000T0000Z-050420T2215Z/ PAULDING OH-VAN WERT OH- 601 PM EDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR... PAULDING COUNTY IN OHIO VAN WERT COUNTY IN OHIO AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. NICKEL SIZE HAIL WAS REPORTED 2 MILES WEST OF HAVILAND AT 541 PM EDT. THIS SEVERE STORM WAS LOCATED NEAR GROVER HILL...OR ABOUT 10 MILES NORTHEAST OF VAN WERT...AND MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... MANDALE... GROVER HILL... WETZEL... IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4109 8458 4089 8461 4091 8434 4107 8435 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 20, 3:50 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 250 PM EST WED APR 20 2005 .SHORT TERM... MODERATELY UNSTABLE AIRMASS AHEAD OF CDFNT DROPPING THROUGH AREA THIS AFTERNOON WITH CAPES 1-2KJ/KG. WK CONVERGENCE ALONG FRONT RESULTING IN E-W ORIENTED LINE OF THUNDERSTORMS. UNIDIRECTIONAL SHEAR BUT DECENT WIND FIELD AND MODERATE INSTABILITY SUGGESTS KEEPING THREAT FOR LARGE HAIL/DAMAGING WINDS AHEAD OF FRONT LATE THIS AFTN. CDFNT WILL DROP SOUTH OF CWA THIS EVENING. FAIRLY EXTENSIVE SC FIELD BEHIND FRONT ATTM BUT MODELS INDICATE SUBSIDENCE AND DRYING ASSOCD WITH HIGH MOVG SE ACROSS UPR GRTLKS WILL ALLOW FOR DCRSG CLOUDINESS BY MORNING. NOT MUCH CLOUDINESS EXPECTED THU, BUT COULD BE SOME LINGERING MID CLOUDS SOUTH IN THE MORNING AND SOME HIGH CLOUDS MAY MOVE INTO THE AREA FROM THE WEST IN THE AFTN. SUNSHINE SHOULD ALLOW TEMPS TO BE CLOSE TO NORMAL HIGHS. .LONG TERM... LOW PRESSURE WILL MOVE EAST FROM THE CENTRAL PLAINS THU NGT ACRS THE CWA FRI. STRONG LOW LEVEL THETA-E ADVECTION/ISENT LIFT AHD OF THIS SYSTEM ALONG WITH DECENT MID LEVEL INSTABILITY AND MID LEVEL LAPSE RATES 6-6.5C/KM SHD RESULT IN SOME TSTMS. MAIN QUESTION IS TIMING. WILL INTRODUCE A CHC WEST LATE THU NGT AND INCRS POPS TO LIKELY-CATEGORICAL PER CONSISTENT LAST TWO GFS/NAM MAV/MET RUNS. SHRTWV ALOFT DIGING INTO GRTLKS WILL CUT OFF SAT. SHRTWVS ROTATING AROUND THIS CLOSED UPR LOW ALONG WITH CONSIDERABLE LOW LEVEL MOISTURE/INSTABILITY IN CYCLONIC FLOW WILL KEEP THREAT OF SHOWERS THROUGH MON. THERMAL PROFILES SUGGEST MENTIONING SNOW THIS WEEKEND, BUT, EXPECT LOW LEVELS WILL BE TOO WARM FOR ACCUM. UPPER LOW EXPECTED TO FILL AND LIFT NE INTO MID WEEK PROVIDING DRY WX MON NGT-WED WITH GRADUAL WARMING TREND. .AVIATION... TOOK MENTION OF THUNDER OUT OF SBN TERMINAL AS LAKE BREEZE WILL KEEP THUNDER AWAY FROM SITE. KEPT MENTION AT FWA WITH LAKE BREEZE APPROACHING FROM THE NW AND ACTING AS A TRIGGER MECHANISM FOR CONVECTIVE ACTIVITY THIS AFTERNOON. HAIL WILL BE A CONCERN WITH LOW FREEZING LEVELS AND STRONG WIND GUST NEAR 60KT NEAR AND AROUND THUNDERSTORM ACTIVITY. MVFR AND POSSIBLY IFR CIGS TO MOVE IN BEHIND FRONT TONIGHT AT FWA. MOST ACTIVITY WILL BE SOUTH OF FWA...BUT COULD STILL SEE THUNDER IN VCNTY IF NOT ACTUAL ACTIVITY OVERHEAD. && .IWX WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .MI...NONE. .OH...NONE. && JT
Hazardous weather outlook, Apr 20, 5:00 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 400 PM EST WED APR 20 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-220100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 400 PM EST WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY OVER SOUTHERN PORTIONS OF THE AREA EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE AREA FROM THE WEST LATE THURSDAY NIGHT AND FRIDAY. SOME OF THESE STORMS COULD ALSO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FREEZING TEMPERATURES ARE POSSIBLE THIS WEEKEND WITH LOWS IN THE LOWER 30S. SOME LOCALLY COLDER SPOTS MAY DIP INTO THE UPPER 20S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED EARLY THIS EVENING OVER SOUTHERN PORTIONS OF THE AREA AND MAY BE REQUIRED AGAIN FRIDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Apr 20, 4:11 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 SW MARKLE 40.78N 85.41W
04/20/2005 0.75 INCH HUNTINGTON IN PUBLIC
REPORTED BY PUBLIC.
&&
WAMSLEYLocal storm report, Apr 20, 4:16 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EST WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 2 N COLUMBUS GROVE 40.95N 84.06W
04/20/2005 PUTNAM OH LAW ENFORCEMENT
THREE POWERLINES REPORTED KNOCKED DOWN.
&&
WAMSLEYSpecial weather statement, Apr 20, 4:35 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 335 PM EST WED APR 20 2005 INZ013-015>018-020-022>027-032>034-OHZ004-005-015-016-024-025-202052- ADAMS-ALLENIN-ALLENOH-BLACKFORD-CASSIN-DEFIANCE-FULTONIN-GRANT- HENRY-HUNTINGTON-JAY-KOSCIUSKO-MIAMI-PAULDING-PULASKI-PUTNAM- VAN WERT-WABASH-WELLS-WHITE-WHITLEY- 335 PM EST (430 PM EDT) WED APR 20 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... PULASKI... FULTON INDIANA... KOSCIUSKO... WHITLEY... ALLEN INDIANA... PAULDING... DEFIANCE... HENRY... THE MAIN THREAT OF SEVERE WEATHER HAS MOVED TO THE SOUTH OF THESE COUNTIES. THE REMAINDER OF SEVERE THUNDERSTORM WATCH 167 REMAINS IN EFFECT UNTIL 700 PM EST 800 PM EDT. CONDITIONS REMAIN FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS IN THE SEVERE THUNDERSTORM WATCH.
Local storm report, Apr 20, 4:38 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 N COLUMBUS GROVE 40.93N 84.06W
04/20/2005 PUTNAM OH EMERGENCY MNGR
NINE TELEPHONE POLES KNOCKED DOWN.
&&
WAMSLEYNearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.